North Carolina, 2010

Lightning Strike in North Carolina, June 16, 2010

June 16, 2010 · NWS ILM · 1 event in 1 county or zone

Lightning struck a house in Orrum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a house in Orrum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 16, 2:27 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 2:27 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
327 AM EDT WED JUN 16 2010

.SYNOPSIS...
MORE PRONOUNCED CLOUD COVER AND A BETTER CHANCE OF A SHOWER OR
THUNDERSTORM WILL HELP TAKE SOME OF THE EDGE OFF THE HEAT THE NEXT
COUPLE DAYS...AS A SERIES OF WEAK FRONTS AFFECT THE REGION. MORE
TYPICAL WEATHER OF EARLY SUMMER WILL FOLLOW INTO THE WEEKEND...AS
BERMUDA HIGH PRESSURE BECOMES THE PREDOMINANT WEATHER FEATURE.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM WEDNESDAY...PICTURES FROM SPACE EARLY THIS MORNING SHOW
AN UPPER LEVEL TROUGH BARRELING INTO THE GREAT LAKES APPROACHING
THE CENTRAL APPALACHIAN MOUNTAINS. INCREASING UPPER DYNAMIC SUPPORT
OVER THE MID-ATLANTIC REGION WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. THIS COUPLED WITH DEWPOINTS IN THE
LOWER AND MIDDLE 70S STREWN ACROSS THE COUNTY WARNING AREA AND
PLENTY BUOYANCY SHOULD ALLOW FOR SCATTERED TO NUMEROUS CELLS TO
UNFOLD. DEBRIS CLOUD COVER MAY SERVE TO OFFSET SURFACE HEATING...BUT
RESIDUAL OUTFLOW BOUNDARIES FROM UPSTREAM AND RESIDENT CONVECTION
CURRENTLY FIRING AND AFOREMENTIONED BOLSTERED UPPER SUPPORT SHOULD
ALLOW FOR THUNDERSTORM DEVELOPMENT THROUGH THE NEAR TERM PERIOD.

WEAK STEERING FLOW AND VERY HIGH PRECIPITABLE WATER CONTENT COULD
SET THE STAGE FOR AN ONSLAUGHT OF LOCALIZED URBAN AND SMALL STREAM
FLOOD ADVISORIES OR MINOR FLOODING THIS AFTERNOON INTO EVENING. WET
BURSTS FROM A NEARLY SATURATED COLUMN WITH EQUILIBRIUM LEVELS AT
45KFT COULD INDUCE LOCALIZED WIND DAMAGE AS WELL IN THE AFTERNOON.
SPC PLACES THE CAROLINAS IN A SLIGHT RISK TODAY BASED ON INHERENT
THERMODYNAMIC FIELDS AND AREAL COVERAGE...AND WILL CONVEY MESSAGE
IN FORECAST PRODUCTS THAT TSTMS WILL BE CAPABLE OF TORRENTIAL RAIN.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...MAIN PLAYER IN THIS PERIOD IS A WEAK COLD
FRONT PROGGED TO CROSS THE ILM CWA LATE THURSDAY NIGHT. MODEST NW
FLOW ALOFT SHOULD BE ENOUGH TO PUSH THE FRONT THROUGH...BUT WILL
NOT IMPINGE ON THE SUBTROPICAL RIDGE ENOUGH TO BRING A REAL CHANGE
IN AIR MASS. EVEN WITH MOST OF THE FORCING PASSING TO OUR
NORTH...WE HAVE A JUICY AIR MASS IN PLACE AND THAT WILL SUPPORT
SOLID CHANCE POPS ESPECIALLY THURSDAY AFTERNOON. STRONG
INSTABILITY AND WEAK SHEAR WILL CREATE A PULSE ENVIRONMENT NOT
ATYPICAL OF THIS TIME OF YEAR...WITH ISOLATED SVR WIND A
POSSIBILITY. OTHERWISE LOCALLY HEAVY RAIN WILL AGAIN BE THE MAIN
ISSUE GIVEN THE MEAGER STORM MOTION.

MINIMAL CHANGE IN SENSIBLE WX ON FRIDAY OTHER THAN A SLIGHTLY
LOWER POP AS THE MOISTURE WILL NOT BE AS DEEP. KEEPING A SLIGHT
CHANCE POP IN.

FOR TEMPS ON THURSDAY...THIS FORECAST SPLITS THE FAIRLY
SUBSTANTIAL DIFFERENCE BETWEEN NAM MOS AND THE WARMER GFS MOS.
OTHERWISE THE FORECAST LEANS TOWARD THE COOLER NAM MOS FOR THU
NIGHT/FRI...WHERE THE DIFFERENCES ARE SMALLER.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...EXPECT RIDGING ALOFT TO DOMINATE THE AREA
WEATHER...ESPECIALLY AFTER THE QUASI-STATIONARY FRONT WASHES OUT
ON SATURDAY. AIR MASS WILL REMAIN QUITE JUICY AND THE DAILY
SEABREEZE COULD FIRE CONVECTION ANY GIVEN AFTERNOON...AS COULD ANY
OTHER MESOSCALE BOUNDARIES. HOWEVER WITHOUT ANY UPPER FORCING POPS
WILL BE LIMITED TO A DIURNAL SLIGHT CHANCE. TEMPS GENERALLY A
CATEGORY ABOVE CLIMO BOTH DAY AND NIGHT.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
AS OF 06Z...MODERATE CONFIDENCE THROUGH THE VALID PERIOD DUE TO
SCATTERED CONVECTION AND FOG/STRATUS POTENTIAL OVERNIGHT.

CONVECTION THAT DEVELOPED ALONG A WEAK CONVERGENCE BOUNDARY NEAR LBT
HAS MOSTLY DISSIPATED LEAVING ONLY SCT CONVECTIVE DEBRIS CLOUDINESS
ACROSS THE WESTERN HALF OF THE CWA. WITH THE LARGE MESOSCALE COMPLEX
ON THE GA/SC BORDER CONTINUING...EXPECT CONVECTIVE DEBRIS CIRRUS TO
CREATE A BKN CIG ALOFT INLAND WITH ONLY SCT CI AT THE COAST. WINDS
SHOULD REMAIN A FEW KTS ABOVE CALM AT ALL TAF SITES.

MOST DIFFICULT PART OF THIS FORECAST IS DETERMINING FOG/STRATUS
POTENTIAL OVERNIGHT. AT THE COAST...THE SEA BREEZE HAS ADVECTED
HIGHER SURFACE MOISTURE INTO THE COLUMN WHICH INCREASES FOG
POTENTIAL. HOWEVER...WINDS ARE PROGGED TO STAY ABOVE CALM SO AM MORE
CONCERNED WITH LOW STRATUS OVERNIGHT THAN FOG AT THE COAST.
INLAND...XOVER TEMPERATURES ARE NOT FORECAST TO BE MET..BUT SINCE
THESE TERMINALS MAY SEE SOME RAIN...THAT COULD PRECONDITION THE
ATMOSPHERE TO FOG. HOWEVER...WINDS JUST ABOVE THE BL SHOULD REMAIN
QUITE HIGH SO HAVE GONE P6SM INLAND THROUGH THE OVERNIGHT. GUIDANCE
IS NOT VERY HELPFUL ATTM WITH GFS DEPICTING VFR THROUGH THE PERIOD
AND THE NAM INTRODUCING LIFR CONDITIONS BY SUNRISE WEDNESDAY. HAVE
LEANED MORE HEAVILY ON THE GFS NOTING THAT FORECAST SOUNDINGS SHOW A
MID LEVEL SATURATED LAYER WHICH...IN PAST SITUATIONS...HAS HELPED TO
LIMIT LOW STRATUS AND FOG. HAVE MENTIONED FEW AT 600 FT AT THE COAST
FOR POTENTIAL BUT AM INCLINED TO THINK THAT A CIG WILL NOT DEVELOP
WITH THE MID LEVEL SATURATION PROGGED TO DEVELOP.

MORE WIDESPREAD CONVECTION EXPECTED WEDNESDAY AS U/L RIDGE FINALLY
BEGINS TO BREAK DOWN WHILE SURFACE BOUNDARY INVOF THE REGION. FOR
NOW HAVE VCTS INLAND WHERE CONFIDENCE IS HIGHER...AND BKN CB AT THE
COAST. WITH HIGH PWATS WILL LIKELY SEE VSBY RESTRICTIONS IN ANY
CONVECTION BUT WILL NOT SHOW THIS IN THE TAFS YET. WINDS WILL REMAIN
SOUTHERLY AT 5 TO 10 KTS WEDNESDAY. ANY CONVECTION SHOULD DIE OFF
DIURNALLY AFTER SUNSET LEAVING...AGAIN...SCT CONVECTIVE DEBRIS
CLOUDINESS ACROSS THE REGION.

EXTENDED OUTLOOK...MEDIUM CONFIDENCE DIURNAL CONVECTION EACH DAY
THROUGH FRIDAY. VFR SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM WEDNESDAY...BIGGEST THREAT ON THE WATERS MAY BE NEAR
SHORE CLOUD TO WATER LIGHTNING STRIKES FROM AFTERNOON TO OVERNIGHT
AS TSTM COVERAGE INCREASES LATER TODAY. SEA-STATE IN ITSELF REMAINS
QUITE COOPERATIVE WITH PRIMARILY 1-2 FOOT WAVE HEIGHTS IN A MIX OF
LIGHT CHOP AND WEAK SE SWELL. BECAUSE CONVECTION MAY BE A BIT MORE
WIDESPREAD TODAY THAN THE PAST SEVERAL DAYS...WOULD NOT BE A BAD
IDEA FOR MARINERS NAVIGATING THE NEAR SHORE WATERS TO ACCESS RADAR
DATA UPDATES OR TUNE TO NOAA WEATHER RADIO IF POSSIBLE. STORM MOTION
WILL BE SLUGGISH TODAY...MAINLY FROM SOUTH TO NORTH AT 10 KNOTS OR
LESS. IF TSTM DEVELOPMENT OCCURS NOT ONLY WILL WINDS AND WAVES BE
LOCALLY HIGHER IN VICINITY OF STORMS DUE TO OUTFLOWS...BUT VSBYS
SHOULD BE SHARPLY REDUCED IN VERY HEAVY RAIN.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...WILL INITIALIZE WITH SW WINDS AND COULD GO
FOR A BRIEF INCREASE THANKS TO THE SEABREEZE ON THURSDAY
AFTERNOON. WEAK FRONT DROPS SOUTH ACROSS THE AREA LATE THURSDAY
NIGHT...AND WILL BRING WINDS AROUND TO NORTH OR NORTHEAST FOR THE
FIRST PART OF THE DAY ON FRIDAY. NO COOL SURGE TO SPEAK OF BEHIND
THE FRONT...AND THE SFC HIGH QUICKLY MIGRATES OFFSHORE AND WILL
ALLOW WINDS TO VEER TO EASTERLY BY LATE FRIDAY. WORST-CASE
SCENARIO IS 10-15 KT AND 2-3 FT...WELL BELOW ADVISORY THRESHOLDS.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...WILL BEGIN SATURDAY WITH EASTERLY WINDS
BUT WILL SEE A VEERING TO SOUTH AS THE FRONT WASHES OUT AND
SEABREEZE PROCESSES TAKE OVER. GRADIENT IS QUITE WEAK THROUGH THE
PERIOD SO WIND SPEEDS WILL GENERALLY BE LIMITED TO AROUND 10 KT.
SEAS ALSO QUITE BENIGN GIVEN THE LIGHT WINDS AND LACK OF INCOMING
SWELL. WILL CARRY AROUND 2 TO OCCASIONALLY 3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...MJC/JDW
Hazardous weather outlook, Jun 16, 5:06 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
606 AM EDT WED JUN 16 2010

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-171015-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
606 AM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
SLOW MOVING THUNDERSTORMS TODAY COUPLED WITH A VERY MOIST
ATMOSPHERE COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-171015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
606 AM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 2:34 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
334 AM EDT WED JUN 16 2010

NCZ087-SCZ024-033-160830-
ROBESON-DILLON-MARION-
334 AM EDT WED JUN 16 2010

...SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER
ROBESON...DILLON...AND MARION COUNTIES EARLY THIS MORNING...

AT 334 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN OVER MUCH OF
DILLON AND ROBESON COUNTY...AND NORTHERN MARION COUNTY. LITTLE
MOVEMENT WAS DETECTED.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF TORRENTIAL RAIN AND GUSTY
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF ONE TO TWO INCHES
PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.

COMMUNITIES AFFECTED BY THESE STORMS ARE
DILLON...LUMBERTON...MULLINS...ALMA...BARNESVILLE...BUIE...ELROD...FA
IRMONT...FLOYDALE...FORK...HAMER AND HESTERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3460 7883 3457 7886 3450 7885 3447 7887
      3445 7895 3433 7904 3426 7913 3422 7914
      3414 7921 3434 7960 3474 7937 3477 7934
      3479 7934 3484 7931

COLBY
Special weather statement, Jun 16, 3:31 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
431 AM EDT WED JUN 16 2010

NCZ087-096-099-160930-
COLUMBUS-BLADEN-ROBESON-
431 AM EDT WED JUN 16 2010

...SLOW MOVING THUNDERSTORMS DUMPING VERY HEAVY RAIN...

AT 430 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN...OVER MUCH
OF ROBESON...WESTERN BLADEN...AND NORTHERN COLUMBUS COUNTIES. MOVEMENT
WAS NORTHEAST AT 10 MPH.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF ONE TO TWO INCHES
PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
LUMBERTON...RED SPRINGS...ABBOTTSBURG...ALMA...BARKER TEN MILE...
BARNESVILLE...BLADENBORO...BOARDMAN...BUIE...DUART AND ELROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3489 7893 3483 7891 3485 7876 3483 7871
      3456 7858 3424 7896 3466 7944 3477 7934
      3479 7934 3481 7935 3484 7934 3484 7918
      3496 7903

COLBY

The radar

The Wilmington radar (KLTX), 76 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Robeson

When
June 16, 5:10 AM EST
Where
Robeson County, Orrum
Property damage
$2,000
Reported by
Public
Coordinates
34.470, -79.020

Lightning struck a home in Orrum, damaging several appliances.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238208.